Texas, 2003

Hail and Damaging Winds in Texas, July 23, 2003

July 23, 2003 · NWS FWD · 4 events in 2 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 23, 5:15 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 23, 5:15 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
615 AM CDT WED JUL 23 2003

.AVIATION DISCUSSION...
A COLD FRONT EXTENDED SOUTH OF A TYLER....TO STEPHENVILLE LINE.
THIS BOUNDARY WILL BECOME STATIONARY THIS AFTERNOON...AND
START TO BECOME DIFFUSE OVERNIGHT. THE MAIN AREA OF SHOWERS
AND THUNDERSTORMS HAS MOVED OFF THE EAST AND SOUTHEAST...BUT
THERE WILL CONTINUE TO BE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT.  EXPECT GENERAL VFR CONDITIONS
TO PREVAIL...OUTSIDE OF ISOLATED SHOWERS/THUNDERSTORMS. NORTHEASTERLY
WINDS OF 5 TO 10 KNOTS NORTH OF THE FRONT...WILL BECOME
EASTERLY...WHILE WINDS TO THE SOUTH OF THE FRONT REMAIN
SOUTHEASTERLY AT 5 TO 10 KNOTS.  #58

.EARLY MORNING PUBLIC DISCUSSION 400 AM CDT...
AT 09Z...COLD FRONT FROM COMANCHE TO CORSICANA. NOCTURNAL CONVECTION
CONTINUES WHERE MOISTURE FETCH RIDING UP FRONTAL SURFACE IS MOST
INTENSE. FRONT WILL SLOWLY SLIP SOUTH AND DIMINISHING LLJ WILL BRING
A SLOW END TO PRECIP IN E ZONES THIS MORNING. AFTERNOON POPS VALID
EVERYWHERE...BEST SC/SE NEAR SFC BOUNDARY AND HIGHEST PW.

FRONTOLYSIS BEGINS BY TONIGHT...BUT WITH SOUTHERLY SFC FLOW AND
NORTHERLY FLOW STILL IN PLACE ALOFT...INTRODUCED SLIGHT CHANCES FOR
THURSDAY. RIDGE BUILDS BACK IN BY FRIDAY...AND POPS BACK ON HOLD.
TEMPS AND HUMIDITY QUICKLY RETURN TO NORMAL...WITH ABUNDANT SUNSHINE
WELL INTO NEXT WEEK.

MRF REDEVELOPS NW FLOW TOWARD THE END OF NEXT WEEK...WITH ANOTHER
FRONT PLUNGING INTO THE SOUTHERN PLAINS. INTRODUCED SLIGHT CHANCE
POPS WEDNESDAY AS NW FLOW DEVELOPS...BUT WITH DOG DAYS IN FULL
SWING...WILL CERTAINLY MAINTAIN A BIT OF SKEPTICISM.

FCSTID =   25
DFW   94  71  97  74 /  20  20  20  20
ACT   95  72  98  75 /  40  40  20  20
PRX   92  68  94  71 /  30  30  20  20
DTO   94  67  96  71 /  20  20  20  20
TKI   94  67  96  71 /  20  20  20  20
DAL   94  72  97  75 /  20  20  20  20
TRL   92  68  94  71 /  30  30  20  20
CRS   93  71  96  73 /  40  40  20  20
TPL   95  73  98  75 /  40  40  20  20

.FWD...NONE.
Hazardous weather outlook, Jul 23, 4:30 AM CST, 3 hours 13 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
530 AM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY ALONG AND EAST
OF THE I-35 CORRIDOR THROUGH TONIGHT. CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAIN WILL BE THE MAIN WEATHER THREATS.
HOWEVER...A FEW STORMS COULD BRIEFLY BECOME SEVERE ACROSS THE
SOUTHEASTERN QUARTER OF NORTH TEXAS...GENERALLY EAST OF I-35 AND
SOUTH OF I-20. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH
COULD ACCOMPANY A COUPLE OF THESE STORMS.

A COLD FRONT BISECTED NORTH TEXAS...EXTENDING SOUTH OF A TYLER....TO
STEPHENVILLE...TO ABILENE LINE BEFORE DAYBREAK. A FEW STORMS MAY
BRIEFLY BECOME SEVERE ACROSS THE SOUTHEASTERN PART OF NORTH TEXAS
WHERE THE INSTABILITIES WILL BE GREATEST.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT. BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN WEATHER THREATS...THOUGH AN ISOLATED WIND GUST TO 60
MPH...AND QUARTER SIZE HAIL REPORT IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON MAINLY
ALONG AND EAST OF INTERSTATE 35 AND SOUTH OF INTERSTATE 20.

58

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Robertson

When
July 23, 7:43 AM CST
Where
Robertson County, 5 mi NE of Bald Prairie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.267, -96.350

Thunderstorm Wind, Robertson

When
July 23, 7:43 AM CST
Where
Robertson County, 5 mi NE of Bald Prairie
Measured
52 kt (60 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
31.267, -96.350

Hail, Milam

When
July 23, 9:47 AM CST
Where
Milam County, Cameron
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.850, -96.967

Thunderstorm Wind, Milam

When
July 23, 10:07 AM CST
Where
Milam County, 5 mi SSE of Rockdale
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
30.583, -96.967

Trees were blown down by high winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378575, 5378576, 5378577, 5378662.